NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Tuesday, September 23, 2014
Allergy to sulfa
I recently had knee surgery. I am allergic to sulfa. I became ill after surgery and the doctors speculate that the iron tablet they had me on might have caused the need for 2 units of blood although I lost minimal blood from surgery and there was not an obvious source for the bleeding. My platelets and potassium skyrocketed. The only thing they changed was taking me off my iron supplement. Once that was done things started to slowly return to normal. I have not been able to find information on the internet and feel I should pursue this in case it would happen again. Do I need to be concerned about all sulfates? Thank you.
The reaction you are describing does not sound like an allergic reaction to a medication. If the doctors feel that you had a hemolytic anemia (your body destroying your red blood cells), then it is possible that this was triggered by a medication (different than an allergic reaction). From the question, it is not clear whether this happened before or after surgery, in other words, was the low blood count not noticed until after the surgery or was it before? There are many things that happen during an operation that could have triggered this reaction. Generally, this is not a common reaction. If a medicine caused this reaction, then you would avoid that medicine in the future.
Without knowing more about the reaction, I can't tell you yes or no when it comes to future medications and avoidance. If the symptoms you had are related to a medication, then you would avoid that medicine in the future. In general, medications are treated by classes, so you would avoid all sulfa based medications.
David Hauswirth, MD
Clinical Assistant Professor
Pulmonary, Allergy, Crtitical Care & Sleep
College of Medicine
The Ohio State University